Oregon, 2011

Funnel Cloud in Oregon, April 16, 2011

April 16, 2011 · NWS PDT · 1 event in 1 county or zone

Daytime heating and an unstable atmosphere produced showers and thunderstorms across northeast Oregon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Daytime heating and an unstable atmosphere produced showers and thunderstorms across northeast Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 16, 1:19 PM PST, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 16, 1:19 PM PST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
219 PM PDT SAT APR 16 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY...A ZONAL WESTERLY FLOW WILL
CONTINUE TO IMPACT THE REGION THROUGH THE SHORT TERM. A SURGE OF
MOISTURE MOVING THROUGH THE FLOW IS PUSHING INTO OREGON AT THIS TIME
AND WILL SPILL OVER THE CASCADES BRINGING SHOWERS TO EASTERN OREGON
EARLY TONIGHT THEN DECREASE AFTER MIDNIGHT. THIS MOISTURE WILL HAVE
VERY LITTLE IMPACT NORTH OF THE OREGON BORDER WHERE SKIES WILL
REMAIN PARTLY CLOUDY TO MOSTLY CLEAR. MOST OF THE MOISTURE WILL
REMAIN SOUTH AND EAST OF THE FORECAST AREA ON SUNDAY WITH JUST A
CHANCE OF SHOWERS OVER CENTRAL OREGON. THEN A SMALL AND FAST MOVING
SYSTEM WILL DROP SOUTHEAST FROM BRITISH COLUMBIA ON MONDAY. THIS
WILL BRING A LITTLE BIT OF INSTABILITY TO THE NORTH AND EASTERN
PORTIONS OF THE FORECAST AREA RESULTING IN SOME CONVECTIVE SHOWERS
BY MONDAY AFTERNOON AND EVENING. CONVECTION WILL DECREASE AFTER
SUNSET MONDAY BUT A LITTLE LINGERING INSTABILITY WILL ONCE AGAIN
PRODUCE SOME SHOWERS OVER THE EASTERN MOUNTAINS TUESDAY AFTERNOON.
REST OF THE FORECAST AREA WILL REMAIN FAIRLY DRY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY NIGHT...A ZONAL WESTERLY
FLOW WILL BE OVER THE PACIFIC NORTHWEST ON TUESDAY NIGHT FOR A DRY
AND COOL NIGHT. MODELS DISAGREE AS TO THE TIMING BUT A WEAK UPPER
LOW OUT OF THE GULF OF ALASKA WILL DRAG A FRONT THROUGH THE AREA
EITHER WEDNESDAY OR WEDNESDAY NIGHT. HAVE GIVEN THE MOUNTAINS A
CHANCE OF SNOW AND RAIN SHOWERS WITH A SLIGHT CHANCE OF RAIN SHOWERS
IN THE BLUE MOUNTAIN FOOTHILLS WHILE THE COLUMBIA BASIN IS MAINLY
DRY. A FEW SHOWERS WILL LINGER IN THE EASTERN MOUNTAINS ON THURSDAY.
MODEST RIDGING WILL BE IN PLACE OVER THE AREA FROM THURSDAY THROUGH
FRIDAY NIGHT SO FAIR AND DRY WEATHER IS EXPECTED THEN. BOTH THE GFS
AND ECMWF BRING IN A FRONT SATURDAY AFTERNOON WITH SHOWERS INITIALLY
IN THE CASCADES AND CENTRAL OREGON THEN SWEEPING NORTH AND EAST
ACROSS THE AREA SATURDAY NIGHT. TEMPERATURES WILL CONTINUE TO BE
BELOW NORMAL WITH HIGHS IN THE MID 50S TO LOWER 60S AND UPPER 40S TO
MID 50S IN THE MOUNTAINS. LOWS WILL BE IN THE 30S IN THE COLUMBIA
BASIN WITH 20S ELSEWHERE. PERRY

&&

.AVIATION...00Z TAFS...SCATTERED TO BROKEN MID LEVEL CLOUDS WILL
CONTINUE OVER THE AREA THROUGH 03Z. RAIN SHOWERS WILL CONTINUE OVER
THE AREA EXCEPT IN THE COLUMBIA BASIN AFFECTING ALL TAF LOCATIONS
EXCEPT KPSC AND KYKM THROUGH AN HOUR OR SO AFTER SUNDOWN. VFR
CONDITIONS WILL BE PREVALENT BUT BRIEF MVFR CEILINGS WILL BE
POSSIBLE WITH THE HEAVIER SHOWERS. SOME CLEARING WILL TAKE PLACE
BETWEEN 03Z AND 08Z BUT THEN BROKEN CEILINGS WILL RETURN AT 3500 TO
6000 FEET AGL AND CONTINUE OVERNIGHT. AN EXCEPTION IS KRDM AND KBDN
WHICH WILL HAVE LOW VFR/MVFR CEILINGS WITH OCCASIONAL SHOWERS
THROUGH 21Z TOMORROW AFTERNOON. TOMORROW MORNING SKIES WILL BECOME
SCATTERED IN THE NORTH AND REMAIN BROKEN IN THE SOUTH. SURFACE WINDS
WILL BE AT 10 TO 20 KTS WITH GUSTS TO 35 KTS THIS AFTERNOON THEN
DECREASE TO BELOW 15 KTS BY 02Z. AFTER 02Z...ALL TAF LOCATIONS WILL
REMAIN BELOW 15 KTS THROUGH 00Z TOMORROW AFTERNOON EXCEPT KDLS WHICH
WILL REACH 10 TO 20 KTS WITH GUSTS TO 25 KTS AFTER 20Z. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  38  56  32  53 /  50  10  10  20
ALW  42  57  34  55 /  30  10  10  20
PSC  40  61  32  59 /  10  10   0  20
YKM  33  56  28  56 /  10   0   0  20
HRI  38  60  32  58 /  20  10  10  20
ELN  33  52  30  53 /  10   0   0  20
RDM  36  57  25  50 /  60  20  20  10
LGD  39  54  32  48 /  60  20  10  20
GCD  39  56  32  46 /  70  20  20  10
DLS  38  58  34  56 /  20  10   0  20

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
SUNDAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

91/83/83
Hazardous weather outlook, Apr 16, 4:00 AM PST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT SAT APR 16 2011

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
171200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PDT SAT APR 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A STORM SYSTEM WILL BRING SHOWERS TO THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A ZONAL FLOW WILL BRING PERIODS OF SHOWERS AND BREEZY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The Pendleton radar (KPDT), 6 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Umatilla

When
April 16, 2:43 PM PST
Where
Umatilla County, 2.29 mi SSW of Pendleton
Reported by
Public
Coordinates
45.640, -118.820

Public reported a shaft of rotation along with a wall cloud in a thunderstorm.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292741.